Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 239, NWS Norman, OK

May 25, 2018Alfalfa County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at May 25, 2018, 5:00 AM CDT for Alfalfa County, Oklahoma. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 25, 2018, 5:00 AM CDT (10:00 UTC)
Expired
May 25, 2018, 5:30 AM CDT
In force
30 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Alfalfa County, OK

The radar

The Vance AFB radar (KVNX), 9 km from the middle of the area, began a volume at 10:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 10.0 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2018-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1038 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2018-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1038 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
1381 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

233 
WUUS54 KOUN 251000
SVROUN
OKC003-251030-
/O.NEW.KOUN.SV.W.0239.180525T1000Z-180525T1030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
500 AM CDT FRI MAY 25 2018

The National Weather Service in Norman has issued a

* Severe Thunderstorm Warning for...
  East central Alfalfa County in northwestern Oklahoma...

* Until 530 AM CDT

* At 500 AM CDT, a severe thunderstorm was located near Great Salt
  Plains Lake, moving east at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Cherokee, Jet and Great Salt Plains Lake. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3662 9811 3667 9836 3676 9836 3682 9811
TIME...MOT...LOC 1000Z 271DEG 16KT 3672 9825 

HAIL...1.00IN
WIND...60MPH
 
$$

03

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 4:44 AM CDT, 16 minutes earlier.

Area forecast discussion, May 25, 4:44 AM CDT, 16 minutes before
Area Forecast Discussion
National Weather Service Norman OK
444 AM CDT Fri May 25 2018

.DISCUSSION...
A complex of thunderstorms will continue to dive south near and
east of the I-35 corridor through early this morning. This
complex will continue to weaken over central and east central OK
as the sun rises. A few showers and storms, however, will remain
possible until early this afternoon especially over northern, eastern
and southeastern OK. Later this afternoon, moderate instability
will develop along and west of the I-35 corridor. Surface
convergence is expected over north northwestern OK near a low and
the intersection of stalled frontal boundary, a diffuse dryline,
and outflow boundary. With steep lapse rates and sufficient deep
layer shear in place, initially expect some large hail before the
sun sets. Most trends suggest tonight's complex will dive south
very close to the I-35 corridor, with a damaging wind threat
possible over central OK, including the OKC metro, around 03-09Z.
The complex will dissipate towards Sat AM as it moves into the Red
River.

Saturday still appears dry, humid, and hot as a mid to upper ridge
moves over the Southern Plains. Slightly cooler conditions, but
still well above average, are expected Mon and Tue as the ridge
slowly shifts eastward. Shower and thunderstorm chances will also
return to northwestern and northern OK Mon and Tue with an upper
trough traversing the Rockies. Isolated storms will also be
possible along a dryline across western OK and western north TX
Tue afternoon and evening, and could make a run into portions of
central OK. There might be a chance for showers and storms across
extreme northern OK as a mid level shortwave trough tops the
ridge, but for now have kept the forecast dry since mid level
moisture appears limited. Hot conditions are expected by late
next week into next weekend, as significant positive height
anomalies move overhead.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  92  71  96  70 /  30  60  10   0
Hobart OK         98  69 100  70 /  40  30   0   0
Wichita Falls TX  96  72 100  72 /  20  30   0   0
Gage OK           97  65 100  68 /  20  10   0   0
Ponca City OK     92  68  95  68 /  30  30  10   0
Durant OK         91  71  95  70 /  20  50  20   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

06/03
Hazardous weather outlook, May 24, 9:33 PM CDT, 7 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
933 PM CDT Thu May 24 2018

OKZ004>048-050>052-TXZ083>090-251300-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
933 PM CDT Thu May 24 2018

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
Thunderstorms will be possible overnight, mainly across northern
Oklahoma. A few of the storms may be strong, with heavy rain,
small hail, and gusty winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

.Thunderstorms...
Thunderstorms are expected to develop Friday afternoon, primarily
across the northern half of Oklahoma. A few of these storms could
be severe, with the greatest hazard being damaging wind gusts.
Thunderstorms may increase in coverage Friday evening, and move
southward across much of the area through early Saturday morning.

A few thunderstorms could move into western Oklahoma during the
evening hours Sunday, Monday, and Tuesday. Severe thunderstorms
are unlikely during this period.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

Mahale/CmS

In the hours before

Special weather statement, May 25, 2:17 AM CDT, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
217 AM CDT FRI MAY 25 2018

OKZ005>007-250800-
Alfalfa OK-Woods OK-Grant OK-
217 AM CDT FRI MAY 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR Alfalfa...eastern Woods and
northwestern Grant Counties Until 300 AM CDT...

AT 214 AM CDT, a strong thunderstorm was located 4 miles northwest of
Amorita, moving southeast at 45 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts over 50 MPH...
Frequent cloud to ground lightning...

Locations impacted include...
Cherokee, Wakita, Jet, Burlington, Manchester, Amorita, Byron,
Ingersoll, Great Salt Plains Lake, Driftwood, Capron and Waldron.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3652 9820 3689 9864 3700 9847 3700 9775
TIME...MOT...LOC 0714Z 305DEG 37KT 3696 9836

03
Special weather statement, May 25, 2:53 AM CDT, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
253 AM CDT FRI MAY 25 2018

OKZ006-007-012-250845-
Garfield OK-Alfalfa OK-Grant OK-
253 AM CDT FRI MAY 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR northern Garfield...southern
Alfalfa and Grant Counties Until 345 AM CDT...

AT 249 AM CDT, strong thunderstorms were along a line extending from
9 miles east of Manchester to 3 miles south of Wakita to near Jet to
3 miles southwest of Lambert, moving east at 35 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 40 MPH...

LAT...LON 3665 9748 3648 9747 3648 9841 3668 9854
      3672 9834 3687 9804 3700 9797 3700 9746
TIME...MOT...LOC 0749Z 287DEG 30KT 3701 9787 3683 9792 3667 9821 3664
9846

SIX
Special weather statement, May 25, 4:09 AM CDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
409 AM CDT FRI MAY 25 2018

OKZ007-008-012-013-251000-
Garfield OK-Kay OK-Grant OK-Noble OK-
409 AM CDT FRI MAY 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR Garfield...southwestern Kay...
southeastern Grant and Noble Counties Until 500 AM CDT...

AT 404 AM CDT, strong thunderstorms were along a line extending from
4 miles southwest of Tonkawa to 7 miles southeast of Garber to 3
miles southeast of Waukomis to near Lahoma, moving southeast at 35
MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

LAT...LON 3663 9705 3660 9704 3659 9706 3658 9701
      3625 9712 3624 9714 3620 9714 3617 9715
      3617 9810 3636 9809 3635 9804 3655 9774
      3680 9752
TIME...MOT...LOC 0904Z 305DEG 31KT 3663 9734 3639 9745 3626 9784 3637
9809

SIX
Special weather statement, May 25, 4:27 AM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
427 AM CDT FRI MAY 25 2018

OKZ006-251000-
Alfalfa OK-
427 AM CDT FRI MAY 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR central Alfalfa County Until 500
AM CDT...

AT 421 AM CDT, a strong thunderstorm was located near Lambert, moving
east at 25 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 40 to 45 MPH...

LAT...LON 3646 9811 3658 9852 3684 9853 3684 9811
TIME...MOT...LOC 0921Z 282DEG 23KT 3670 9838

SIX
Special weather statement, May 25, 4:43 AM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
443 AM CDT FRI MAY 25 2018

OKZ012-013-018>020-251015-
Garfield OK-Payne OK-Kingfisher OK-Logan OK-Noble OK-
443 AM CDT FRI MAY 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Garfield...western
Payne...Kingfisher...Logan and southern Noble Counties Until 515 AM
CDT...

AT 438 AM CDT, strong thunderstorms were along a line extending from
4 miles northeast of Lake Mcmurtry to 3 miles northwest of Mulhall to
4 miles east of Dover to 4 miles north of Loyal, moving south at 35
MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 50 MPH...

LAT...LON 3616 9696 3594 9710 3594 9714 3588 9714
      3575 9723 3573 9768 3574 9811 3612 9815
      3628 9792 3630 9748 3634 9704
TIME...MOT...LOC 0938Z 342DEG 29KT 3621 9710 3611 9744 3601 9784 3604
9809

SIX
Special weather statement, May 25, 4:52 AM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
452 AM CDT FRI MAY 25 2018

OKZ005-251015-
Woods OK-
452 AM CDT FRI MAY 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR eastern Woods County Until 515 AM
CDT...

AT 450 AM CDT, a strong thunderstorm was located 7 miles north of
Avard, moving southeast at 20 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 50 MPH...

LAT...LON 3700 9867 3695 9854 3657 9854 3650 9880
      3699 9903 3700 9899
TIME...MOT...LOC 0950Z 323DEG 18KT 3681 9884

SIX

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 7:15 PM CDTSpecial Weather StatementOUNAlfalfa30 min
May 25, 12:56 AM CDTSpecial Weather StatementOUNWoods49 min
May 25, 1:45 AM CDTSpecial Weather StatementOUNWoods45 min
May 25, 2:17 AM CDTSpecial Weather StatementOUNAlfalfa43 min
May 25, 2:53 AM CDTSpecial Weather StatementOUNGrant52 min
May 25, 3:32 AM CDTSevere Thunderstorm WarningOUNGarfield, Grant43 min
May 25, 4:09 AM CDTSpecial Weather StatementOUNGarfield, Noble51 min
May 25, 4:27 AM CDTSpecial Weather StatementOUNAlfalfa33 min
May 25, 4:43 AM CDTSpecial Weather StatementOUNKingfisher, Logan32 min
May 25, 4:52 AM CDTSpecial Weather StatementOUNWoods23 min
May 25, 5:18 AM CDTSpecial Weather StatementOUNCanadian, Kingfisher, Lincoln, Logan, Oklahoma, Payne27 min
May 25, 5:21 AM CDTSpecial Weather StatementOUNAlfalfa24 min
May 25, 5:31 AM CDTSevere Thunderstorm WarningOUNAlfalfa44 min
May 25, 6:06 AM CDTAreal Flood AdvisoryOUNAlfalfa, Woods3 hr
May 25, 6:27 AM CDTSpecial Weather StatementOUNGarfield48 min
May 25, 6:47 AM CDTAreal Flood AdvisoryOUNLogan, Oklahoma118 min
May 25, 7:16 AM CDTSpecial Weather StatementOUNCanadian, Kingfisher29 min
May 25, 7:53 AM CDTSpecial Weather StatementOUNGarfield22 min
May 25, 7:56 AM CDTSpecial Weather StatementOUNCleveland34 min
May 25, 8:04 AM CDTAreal Flood AdvisoryOUNCleveland, Oklahoma3 hr
May 25, 8:38 AM CDTSpecial Weather StatementOUNWoods37 min
May 25, 9:09 AM CDTSpecial Weather StatementOUNWoods36 min
May 25, 9:27 AM CDTSpecial Weather StatementOUNStephens33 min
May 25, 9:50 AM CDTSpecial Weather StatementOUNGarfield25 min
May 25, 10:27 AM CDTSpecial Weather StatementOUNJefferson, Love, Marshall33 min
May 25, 10:30 AM CDTSpecial Weather StatementOUNNoble30 min
May 25, 10:54 AM CDTSpecial Weather StatementOUNPayne36 min
May 25, 11:01 AM CDTSpecial Weather StatementOUNBryan, Love, Marshall29 min
May 25, 11:10 AM CDTSpecial Weather StatementOUNPayne35 min
May 25, 11:25 AM CDTSpecial Weather StatementOUNLincoln35 min
May 25, 11:39 AM CDTSpecial Weather StatementOUNLincoln36 min
May 25, 11:55 AM CDTSevere Thunderstorm WarningOUNBryan35 min
May 25, 12:07 PM CDTSpecial Weather StatementOUNOklahoma23 min
May 25, 1:27 PM CDTSpecial Weather StatementOUNGarfield33 min
May 25, 3:06 PM CDTSpecial Weather StatementOUNCleveland24 min
May 25, 4:07 PM CDTSpecial Weather StatementOUNPottawatomie23 min
May 25, 4:52 PM CDTSpecial Weather StatementOUNSeminole38 min
May 25, 5:29 PM CDTSpecial Weather StatementOUNSeminole31 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.